CANNABINOID HYPEREMESIS SYNDROME WITH HYPERLACTATEMIA: A CASE REPORT
PDF

Keywords

cannabis
emergency department
hyperemesis syndrome
hyperlactatemia

How to Cite

HAMELIN, P.-L. ., Renard , A., Michoud , G., Defuentes , G., Agousty , M., & Bruyant , A. (2021). CANNABINOID HYPEREMESIS SYNDROME WITH HYPERLACTATEMIA: A CASE REPORT. Mediterranean Journal of Emergency Medicine, (26), 36-38. Retrieved from http://ojs.mjemonline.com/index.php/mjem/article/view/76

Abstract

Introduction: The Cannabinoid Hyperemesis Syndrome (CHS) is a severe abdominal syndrome characterized by abdominal pain and intractable vomiting among long-term cannabis users. The normality of paraclinical examinations, outside of a potential hyperleukocytosis, is one of the diagnostic criteria and rules out other differential diagnosis. Actual diagnosis and therapeutics tests include showers and hot baths to provide relief to these patients.

Case report: We are reporting the case of a patient who presented at the emergency department for a CHS. He was also presenting an extremely high hyperlactatemia, known as a marker of severity in emergency medicine. The clinical and biological evolution was favorable after rehydration and a hot shower, which allowed patient discharge.

Conclusion: Many cases of severe metabolic manifestations, secondary to cannabis uses, have already been described, but an increase in lactate level after natural cannabis intoxication has never been described. Yet, an increase in lactatemia coupled with the CHS could perhaps enable us to detect patients in need for medical supervision.

PDF

References

Allen JH, Moore GM de, Heddle R, Twartz JC. Cannabinoid hyperemesis: cyclical hyperemesis in association with chronic cannabis abuse. Gut 2004; 53:1566-70.

Simonetto DA, Oxentenko AS, Herman ML, Szostek JH. Cannabinoid hyperemesis: A case series of 98 patients. Mayo Clin Proc 2012; 87:114-9.

European Monitoring Centre for Drugs and Drug Addiction. European Drug Report 2017: Trends and developments. Luxembourg: Publications Office of the European Union; 2017.

Price SL, Fisher C, Kumar R, Hilgerson A. Cannabinoid hyperemesis syndrome as the underlying cause of intractable nausea and vomiting. J Am Osteopath Assoc 2011; 111:166.

Abodunde OA, Nakda J, Nweke N, Veera RL. Cannabinoid hyperemesis syndrome presenting with recurrent acute renal failure. J Med Cases 2012; 4:173-5.

Levraut J, Lemoël F, Leplatois T. Intérêt du dosage du lactate en médecine d’urgence. Ann Fr Med Urg 2011; 3:185-91.

Lorvellec A, Thiriet L, Andrianjafy C, Gervaise A, Seigne AL, Rey P. Recurrent cannabis-induced acute pancreatitis. Presse Med 2015; 44:468-71.

Hodcroft CJ, Rossiter MC, Buch AN. Cannabis-associated myocardial infarction in a young man with normal coronary arteries. J Emerg Med 2014; 47:277-81.

Wolff V, Lauer V, Rouyer O, Sellal F, Meyer N, Raul JS, et al. Cannabis use, ischemic stroke, and multifocal intracranial vasoconstriction: a prospective study in 48 consecutive young patients. Stroke J Cereb Circ 2011; 42:1778-80.

Duca J, Lum CJ, Lo AM. Elevated lactate secondary to gastrointestinal beriberi. J Gen Intern Med 2015; 31:133-6.

Sherpa D, Paudel BM, Subedi BH, Chow RD. Synthetic cannabinoids: The multi-organ failure and metabolic derangements associated with getting high. J Community Hosp Intern Med Perspect 2015; 5:27540.